Journal of Dental Lasers

CASE REPORTS
Year
: 2019  |  Volume : 13  |  Issue : 2  |  Page : 49--51

Drug-induced gingival enlargement: A case report


Suhani Goel, Shivjot Chhina, Sachit A Arora 
 Department of Periodontics, I.T.S. Dental College, Hospital, and Research Centre, Greater Noida, Uttar Pradesh, India

Correspondence Address:
Dr. Suhani Goel
Department of Periodontics, I.T.S. Dental College, Hospital, and Research Centre, Knowledge Park 3, Greater Noida 201308, Uttar Pradesh.
India

Abstract

Gingival overgrowth is associated with multiple factors including congenital diseases, hormonal disturbances, poor oral hygiene condition, inflammation, neoplastic conditions, and adverse drug reactions including anticonvulsants, calcium channel blockers, and immunosuppressants. This can have a detrimental effect on the quality of life and also on high oral bacterial load caused by plaque-retentive areas. Various treatment modalities include both surgical (gingivectomy, periodontal flap, electrosurgery, and laser excision) and nonsurgical approaches (oral hygiene measures, scaling and root planing, discontinuation of the drug, or the replacement of the drug with other alternative).



How to cite this article:
Goel S, Chhina S, Arora SA. Drug-induced gingival enlargement: A case report.J Dent Lasers 2019;13:49-51


How to cite this URL:
Goel S, Chhina S, Arora SA. Drug-induced gingival enlargement: A case report. J Dent Lasers [serial online] 2019 [cited 2020 Mar 29 ];13:49-51
Available from: http://www.jdentlasers.org/text.asp?2019/13/2/49/271012


Full Text



 Introduction



Gingival overgrowth (GO) or gingival enlargement (previously called gingival hyperplasia or gingival hypertrophy) is characterized by enlarged gingival tissue with lobulated appearance that gradually extends along the labial, lingual, and coronal aspects to cover the entire anatomic crown of teeth. It may often associate with pain and bleeding gums, which in advanced cases may cause interference with speech, mastication, and aesthetics.[1]

The American Academy of Periodontology[2] defined drug-influenced gingival enlargement as “an overgrowth or increase in size of the gingiva resulting in whole or in part from systemic drug use.” The medications most commonly resulting in gingival enlargement are antiepileptics (primarily, phenytoin), immunosuppressants (primarily, cyclosporine), and calcium channel blockers (primarily, nifedipine and verapamil), among which phenytoin is the first and the most commonly associated with gingival enlargement.

 Case Report



A 28-year-old female patient reported to the Department of Periodontology in I.T.S Dental College and Hospital, Greater Noida, Uttar Pradesh, India, with the chief complaint of swollen gums in both upper and lower front and back teeth region for 1 year. The patient also reported bleeding while brushing and severe halitosis. Medical history showed that the patient was epileptic since the age of 15, and from last 8 months, the patient had been put on Phenytoin (Eptoin, 100 mg tds). She had reportedly not received any dental treatment. On oral examination, generalized fibrotic gingival enlargement was seen in both upper and lower jaw. Gingiva was inflamed and was pinkish red in color with irregular margins. The interdental papillae were scalloped, giving lobulated appearance [Figure 1].{Figure 1}

Oral hygiene condition revealed abundant plaque and calculus, and generalized bleeding on probing was evident. On the basis of medical history and local examination, provisional diagnosis of phenytoin-induced gingival enlargement was made. Complete hemogram values were within the normal limit and Orthopantomogram revealed no bony changes. All local irritants were removed and gingivectomy was advised along with the physician consultation for alternate drug regimen.

With the consent of the patient and her physician, complete oral prophylaxis was performed and 0.2% chlorhexidine mouthwash (10mL bid for 7 days) was prescribed to the patient. The patient was instructed to maintain good oral hygiene, and proper brushing techniques were explained to her. She was reviewed after 1 week, revealing some reduction of the GO, particularly in the lower arch. At the following visit, surgical intervention, that is, gingivectomy, was performed to eliminate excessive gingival tissue. Laser gingivectomy was performed using soft-tissue diode laser Zolar Photon Plus 810–980nm (wavelength 980nm) having a 400 μm diameter with a disposable tip with contact mode; power set at 2 W in continuous pulse was used [Figure 2].{Figure 2}

Topical lignocaine spray was used and the fiber tip was cleaved. To initiate the procedure, bleeding points were created by the pocket marker and laser application was performed. After laser application, tissue remnants were removed using sterile gauze with saline, and interdental papilla and marginal gingiva were recontoured to recreate normal contour followed by a Betadine irrigation and periodontal dressing for 7 days [Figure 3]. The patient was prescribed with medication and received postoperative instructions.{Figure 3}

 Discussion



The relationship between the drugs and gingival tissues was influenced by various factors including age, genetic predisposition, alteration in gingival connective tissue homeostasis, histopathology, ultrastructural factors, inflammatory changes, and action of drugs on growth factors.[3]

The first case of phenytoin-induced gingival enlargement was reported in 1939 by Kimball.[4]

A patient with drug-induced gingival enlargement is characterized by granular or pebbly surface, with the enlarged papillae extending facially and/or lingually, obscuring the adjacent tissue and tooth surfaces. Enlargement of the gingival tissues results in malpositioning of the teeth and interference with normal masticatory function, speech, and oral hygiene.

Various pathogenic mechanisms responsible for phenytoin-associated GO have been described. Vernillo and Schwartz[5] reported the effect of phenytoin on human gingival fibroblasts in tissue culture. Shafer[6] reported that the optimal rate of cell growth (2 × 1) occurred at a phenytoin concentration of 5 pg/mL, compared to non-phenytoin controls.

The gingival fibroblasts can also metabolize phenytoin, which may determine the susceptibility of the patient to phenytoin-induced gingival enlargement, thereby suggesting a positive relationship between the dose of phenytoin and severity of the overgrowth.[7]

Duration of exposure and the dosage of phenytoin adversely affect the gingival condition. However, poor oral hygiene, poor socioeconomic class, and poor educational status are other related risk factors. Dental plaque also acts as a reservoir for drug accumulation and is commonly associated with this condition.[8]

As a treatment protocol, conservative periodontal measures are undertaken initially, which include vigorous gingival massage coupled with efficient toothbrushing. However, when surgical measures are indicated, discontinuation of the drug is suggested.

Drug-induced GO treated surgically shows recurrence but this can be decreased by proper home care, chlorhexidine gluconate rinses, and professional cleaning. Postsurgical recurrence rate varies from 3 to 6 months, but in most cases, the results are well maintained for 12 months.[9]

 Conclusion



Phenytoin-induced gingival enlargement is caused by unwanted effects of systemic medication on the periodontal tissues. For an effective control of this problem, proper treatment protocol would be necessary, which includes drug substitution and control of local inflammatory factors. However, surgical intervention is required when this sequence of treatment fails to resolve the problem.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Nakib N, Ashrafi SS. Drug-induced gingival overgrowth. Dis Mon 2011;57:225-30.
2American Academy of Periodontology. Glossary of Periodontal Terms. 4th ed. Chicago, IL: American Academy of Periodontology; 2001.
3Seymour RA, Thomason JM, Ellis JS. The pathogenesis of drug-induced gingival overgrowth. J Clin Periodontol 1996;23:165-75.
4Kimball OP. The treatment of epilepsy with sodium diphenyl hydantoinate. JAMA 1939;112:1244-5.
5Vernillo AT, Schwartz NB. The effects of phenytoin (5,5-diphenylhydantoin) on human gingival fibroblasts in culture. J Periodontal Res 1987;22:307-12.
6Shafer WG. Effect of dilantin sodium analogues on cell proliferation in tissue culture. Proc Soc Exp Biol Med 1960;106:205-7.
7Lin K, Guilhoto LMFF, Yacubian EMT. Drug induced gingival enlargement—Part II. Antiepileptic drugs: Not only phenytoin involved. J Epilepsy Clin Neurophysion 2007;13:83-8.
8Rees T. Drug associated gingival enlargement. J Periodontol 2004;75:1424-31.
9Babcock JR. The successful use of a new therapy for dilantin gingival hyperplasia. Periodontics 1965;3:196-9.